Poisoning

Poisoning:

If you think someone you know may have alcohol or drug poisoning/overdose do not delay in seeking help. If the person has taken an illegal drug and they become unresponsive or seem very unwell, please ring the emergency services immediately.  There are no implications for calling for help should you require it if one of your friends become unwell. 

Poisoning happens when you take into your body a substance that damages your cells and organs and injures your health. They can cause temporary or permanent damage. Poisons are usually swallowed, but they can also be inhaled, splashed onto the skin or eyes, injected or received through a bite (as with snake bites).

Many substances are only poisonous if an abnormally large amount is taken. For example, paracetamol is harmless if you take one or two tablets for a headache, but is poisonous if you take an overdose (more 8 tablets in 24 hours).  Some substances are so toxic that small amounts can be harmful. For example, breathing in a small amount of carbon monoxide can cause loss of consciousness and death.

Alcohol poisoning

Alcohol poisoning happens when someone drinks a dangerous amount of alcohol, normally in a short space of time.  This stops the nervous system from working properly, particularly in the brain, causing severely weakened body functions, like sight, speech, coordination and memory.  It can send a person into deep unresponsiveness and slow or even shut down their breathing, causing death.

Key things to look for

  • A strong smell of alcohol and you may see empty bottles or cans.
  • Confusion and slurred speech.
  • Vomiting.
  • Reddened and moist face.
  • Deep, noisy breathing.
  • A strong, pounding pulse.

 

Dial 999 / 112 for immediate medical assistance if 

  • You are unsure about how serious their condition is.
  • They become unresponsive.  
  • Shallow breathing. 
  • Weak, rapid pulse.
  • Widened pupils that react poorly to light.

If they become unresponsive at any point, open their airway, check their breathing and prepare to treat with CPR if required.

  • Ask someone to locate the nearest AED machine (Defibrillator).
  • Call security (01) 7005999 for assistance and to direct Ambulance to you.

 

What you need to do

  • Reassure them and cover them with a coat or blanket to keep them warm.
  • Check them over for any injuries, especially head injuries, or any other medical conditions.
  • If they are breathing normally but are not fully responsive, place them into the recovery position.
  • Keep checking their breathing, level of response and pulse.
  • Don't make them be sick as this could block their airway and stop them from breathing.
  • Do not leave them alone.

Drug poisoning

Someone can get drug poisoning from taking an overdose of prescribed drugs, over the counter drugs, or illegal drugs. The effects will be different depending on the type of drug and how the person has taken it, such as by swallowing, inhaling or injecting. Street drugs are dangerous and illegal. You can never be sure what you are taking. Think twice! 

What to look for

If you think someone may have drug poisoning, these are 10 common things to look for:

  • Stomach pain, nausea and vomiting.
  • Sleepiness leading to unresponsiveness.
  • Confusion and deliriousness.
  • Excitable hyperactive behaviour.
  • Sweating.
  • Shaking hands.
  • Hallucinations - they may claim to 'hear voices' or 'see things'.
  • Unusually slow or fast pulse.
  • Unusually small or large pupils.
  • Needle marks which may be infected.

 

What you need to do

  • Call 999 or 111 for medical help.  
  • Ask a bystander to call security on 01 7005999 to ask for assistance and direct the ambulance.
  • If they're responsive, help them into a comfortable position and ask them what they've taken. 
  • While you wait for help to arrive, look for any packaging or containers that will help identify the drugs. Gather as much information as you can.
  • Keep checking their breathing, pulse and level of response.
  • If they lose responsiveness at any point, open their airway, check their breathing and prepare to treat with CPR as needed. Ask someone to locate the nearest AED machine.
  • Never try to make them vomit, but if they vomit naturally then put some of this into a bag or container and give it to the ambulance - this may help them identify the drug.

 

Swallowed poisons 

Swallowed poisons include chemicals, drugs, plants, fungi and berries. 

Dangerous chemicals include household products like bleach, which can poison or burn the body if swallowed.  Poisonous plants include foxgloves, wild arum and certain types of mushroom. Eating laburnum seeds can cause seizures.

Key things to look for:

If you think someone may have swallowed poison, these are the five key things to look for:

  • Nausea and vomiting (sometimes bloodstained).
  • Cramping stomach pains.
  • A burning sensation.
  • Partial loss of responsiveness.
  • Seizures.

What you need to do

(the same as for Drug Poisoning above)

Treatment for Poisoning 

Possible treatments include (it will vary depending on the cause of poisoning): 

  • Activated charcoal. Healthcare professionals sometimes use activated charcoal (charcoal that has been treated so that it is pure carbon) to treat someone who has been poisoned. The charcoal binds to the poison and stops it from being further absorbed into the blood. 
  • Antidotes. These are substances that either prevent the poison from working or reverse the effects of the poison.
  • Sedatives. These may be given if the person is agitated.
  • A ventilator (breathing machine). This may be used if the person stops breathing.
  • Antiepileptic medicine. This may be used if the person has seizures.

 

More information

National Poisons Information Centre : + 353 (1)809 2166 

Dealing with poisoning

Causes of poisoning